Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Jackson, MS

June 9, 2018Covington County, Forrest County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2018, 5:48 PM CDT for Covington County, Forrest County, Jones County, Mississippi. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 5:48 PM CDT (22:48 UTC)
Expired
Jun 9, 2018, 6:30 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Covington County, MS, Forrest County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:50 PM CDTHAIL 0.758 Ssw Ellisville, MSDIME SIZED HAIL IN MOSELLE.
Jun 9, 5:55 PM CDTTSTM WND DMG8 Ssw Ellisville, MSTREE DOWNED ON POWER LINES AT SELLERS RD AND BEESON RD.
Jun 9, 6:00 PM CDTTSTM WND DMG8 Ssw Ellisville, MSTREE DOWNED AT BEESON RD AND AUSTIN RD.
Jun 9, 6:10 PM CDTHAIL 0.758 Nnw Petal, MSDIME SIZED HAIL AT WDAM-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS54 KJAN 092248
SVRJAN
MSC031-035-067-092330-
/O.NEW.KJAN.SV.W.0219.180609T2248Z-180609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
548 PM CDT SAT JUN 9 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forrest County in southeastern Mississippi...
  Southeastern Covington County in southeastern Mississippi...
  Southwestern Jones County in southeastern Mississippi...

* Until 630 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located over Moselle, or 8
  miles southwest of Ellisville, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hattiesburg, Sanford, Rawls Springs, Eastabuchie and Moselle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8945 3143 8946 3155 8948 3157 8924
      3136 8922 3135 8939 3135 8945
TIME...MOT...LOC 2248Z 174DEG 2KT 3149 8926 

HAIL...1.25IN
WIND...60MPH
 
$$

DL
1 follow-up statement
889 
WWUS54 KJAN 092331
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
631 PM CDT SAT JUN 9 2018

MSC031-035-067-092341-
/O.EXP.KJAN.SV.W.0219.000000T0000Z-180609T2330Z/
Forrest MS-Covington MS-Jones MS-
631 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORREST...
SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3143 8945 3143 8946 3155 8948 3157 8924
      3136 8922 3135 8939 3135 8945
TIME...MOT...LOC 2331Z 174DEG 2KT 3151 8926 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:06 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 4:06 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
406 PM CDT Sat Jun 9 2018

.DISCUSSION...

This Evening through Tomorrow:

Scattered convection ongoing across the area at the moment, most
prevalent in the east will continue into the early evening then
taper off with the loss of heating.

Models are in agreement that low level southerly flow will
increasingly deepen through the short term with PWs creeping up to
between 1.5-1.75 inches by Sunday afternoon. This will lead to an
increase in coverage of showers and thunderstorms Sunday
afternoon as compared to today. Surface dewpoints remaining in the
60s (though increased somewhat from today) will continue to
promote deep mixing and inverted V soundings in the afternoon
Sunday. Model data of local microburst composite parameter are not
indicating much potential of wet microbursts, however, the
inverted V soundings should locally aid in gusty wind potential
with some convection./26/

Tomorrow Night through Saturday:

The summery weather pattern will continue through the week ahead,
as our region will remain between two centers of high pressure:
one to the west over Texas and the other over the western
Atlantic. This leaves the ArkLaMiss region and south across the
Gulf of Mexico under general troughing/weakness in the upper level
pattern. Therefore, mainly afternoon and evening shower and
thunderstorm activity will continue through most of the week. One
of the shortwaves dipping into the upper-level trough might help
to provide a little better focus for thunderstorm development
Monday or Tuesday, but otherwise expect mostly disorganized
convection each day with an isolated threat for heavy downpours
and strong wind gusts. Models continue to disagree with the
overall synoptic pattern late in the week into next weekend, both
in regards to the mid-latitude CONUS pattern and possible
development of an easterly wave sliding northwest across the Gulf
of Mexico. For now, there is low confidence in any tropical
development, but the easterly wave should at least introduce
another moist, tropical airmass to the Gulf Coast region and keep
rain chances in the forecast - especially near the Coast. /NF/

&&

.AVIATION...
18Z TAF discussion:
Mostly VFR conditions will prevail through the period. However,
isolated thunderstorms this afternoon through mid evening will
briefly lower ceilings and visibilities to IFR at terminals that
receive them. Localized wind gusts in and near these storms may
also approach 40 knots. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  91  70  90 /  19  28  17  43
Meridian      69  91  70  90 /  24  38  16  49
Vicksburg     70  91  71  91 /  11  22  18  34
Hattiesburg   68  92  70  90 /  28  38  24  51
Natchez       69  90  71  90 /   9  32  21  35
Greenville    71  92  71  91 /  15  16  14  32
Greenwood     70  92  71  90 /  24  20  14  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/26
Hazardous weather outlook, Jun 9, 2:10 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Sat Jun 9 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 9, 3:36 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT SAT JUN 9 2018

MSZ046-092100-
Kemper MS-
336 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER COUNTY
THROUGH 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Damascus, or near Liberty. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Liberty, Blackwater, Prismatic and Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8892 3269 8891 3272 8865 3258 8863
TIME...MOT...LOC 2035Z 347DEG 3KT 3264 8881

DL
Special weather statement, Jun 9, 3:50 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT SAT JUN 9 2018

MSZ050-092115-
Scott MS-
350 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCOTT COUNTY THROUGH
415 PM CDT...

At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
over Harperville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Harperville, Hillsboro and Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 8937 3236 8957 3258 8960 3258 8956
      3257 8938
TIME...MOT...LOC 2050Z 356DEG 2KT 3247 8948

DL
Special weather statement, Jun 9, 4:39 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT SAT JUN 9 2018

MSZ045-092215-
Neshoba MS-
439 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA COUNTY
THROUGH 515 PM CDT...

At 438 PM CDT, Meteorologists were tracking a strong thunderstorm
near Burnside, or 7 miles northwest of Philadelphia. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Philadelphia, Pearl River, Burnside and Stallo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3277 8907 3277 8931 3293 8930 3293 8905
TIME...MOT...LOC 2138Z 195DEG 1KT 3287 8919

DL
Local storm report, Jun 9, 5:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     POLKVILLE               32.20N 89.69W
06/09/2018                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWNED IN POLKVILLE.

&&

DL
Local storm report, Jun 9, 5:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     6 E PUCKETT             32.07N 89.68W
06/09/2018                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWNED ALONG MS HWY 18.

&&

DL
Special weather statement, Jun 9, 5:34 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
534 PM CDT SAT JUN 9 2018

MSZ066-074-092300-
Jones MS-Forrest MS-
534 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST AND
SOUTHERN JONES COUNTIES THROUGH 600 PM CDT...

At 534 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ovett, or 9 miles southeast of Ellisville. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hattiesburg, Petal, Sunrise, Macedonia, Moselle and Ovett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 8931 3163 8894 3143 8894 3143 8914
      3132 8915 3128 8924
TIME...MOT...LOC 2234Z 168DEG 4KT 3149 8912

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:42 PM CDTSpecial Weather StatementJANCopiah33 min
Jun 9, 3:10 PM CDTSpecial Weather StatementJANScott35 min
Jun 9, 3:23 PM CDTSpecial Weather StatementJANLowndes37 min
Jun 9, 3:36 PM CDTSpecial Weather StatementJANKemper24 min
Jun 9, 3:50 PM CDTSpecial Weather StatementJANScott25 min
Jun 9, 4:11 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith34 min
Jun 9, 4:39 PM CDTSpecial Weather StatementJANNeshoba36 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith30 min
Jun 9, 5:34 PM CDTSpecial Weather StatementJANJones26 min
Jun 9, 5:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones40 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningJANLamar, Marion27 min
Jun 9, 6:32 PM CDTSpecial Weather StatementJANJones28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.